Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Birmingham, AL

May 2, 2003Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2003, 10:15 PM CDT for Dallas County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 10:15 PM CDT (03:15 UTC)
Expired
May 2, 2003, 11:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2674 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 030315
SVRBHM
ALC047-030400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1015 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 1100 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORRVILLE...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MARION
JUNCTION AND SELMA.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3240 8739 3223 8734 3216 8697 3250 8694

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:05 PM CDT, 10 minutes earlier.

Area forecast discussion, May 2, 10:05 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1005 PM CDT FRI MAY 02 2003

WILD NIGHT ACROSS THE AREA TONIGHT.  GREAT INSTABILITY ACROSS THE
AREA THIS AFTERNOON WITH THE COMBINATION OF A SHORT WAVE.  ONCE
STUFF GOT KICKED OFF IT JUST ROLLED.

TORNADO WATCH 214 HAS BEEN ALLOWED TO EXPIRE.  STILL WATCHING SOME
STORMS ACROSS THE SOUTHERN PART OF THE AREA...BUT DON/T EXPECT
ANYTHING SEVERE.  WILL CONTINUE TO MONITOR UNTIL EVERYTHING IS OUT
OF THE AREA.

UPDATED ZONES ALREADY...AND WILL NEED TO DO THEM AGAIN BEFORE
MIDNIGHT.  WILL LEAVE SCATTERED ACROSS THE SOUTHERN PART AND A TIER
OF ISOLATED ABOVE.  WHEN THE WEATHER LEAVES WILL UPDATE AGAIN.

.BHM...NONE.
Hazardous weather outlook, May 2, 12:43 PM CDT, 9 hours 32 minutes before
ALZ011>015-017>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.

THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY.  THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, May 2, 8:04 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    MAYLENE                   AL   4.00 IN HAIL
05/02/03   SHELBY                         HAM RADIO
Local storm report, May 2, 8:08 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    FIVE POINTS               AL   WIND DAMAGE
05/02/03   CHAMBERS                       TREES AND POWER LINES
                                          DOWN. FIVE POINTS
                                          VICINITY.
Special weather statement, May 2, 8:52 PM CDT, 1 hour 23 minutes before
ALZ022>025-027>050-030300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
852 PM CDT FRI MAY 02 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 214...

  CLAY...GREENE...JEFFERSON...PICKENS...RANDOLPH...
  SHELBY...SUMTER...TALLADEGA...TUSCALOOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 214
WHICH IS IN EFFECT UNTIL 1000 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS...
  CHILTON...COOSA...DALLAS...ELMORE...HALE...
  LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...
  PERRY...PIKE...RUSSELL...TALLAPOOSA...
Special weather statement, May 2, 9:17 PM CDT, 58 minutes before
ALZ048-030300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 1000 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING INTO THE NORTHERN PORTION OF THE
COUNTY.  THIS LINE WAS MOVING SOUTHEAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SEALE
AND FORT MITCHELL THROUGH 1000 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3242 8543 3218 8538 3219 8500 3246 8503
Special weather statement, May 2, 10:05 PM CDT, 10 minutes before
ALZ050-030330-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR BARBOUR COUNTY UNTIL 1030 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF BATESVILLE...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH
1030 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3199 8554 3191 8533 3202 8507 3215 8527
Special weather statement, May 2, 10:11 PM CDT, 4 minutes before
ALZ040-030345-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 PM CDT FRI MAY 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR DALLAS COUNTY UNTIL 1045 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF ORRVILLE...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE THROUGH 1045
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3241 8749 3225 8735 3215 8695 3237 8691

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:03 PM CDTSevere Thunderstorm WarningBMXDallas12 min
May 2, 7:03 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
May 2, 7:25 PM CDTTornado WarningBMXShelby35 min
May 2, 7:26 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa64 min
May 2, 7:28 PM CDTSevere Thunderstorm WarningBMXMarengo32 min
May 2, 7:29 PM CDTSevere Thunderstorm WarningBMXLowndes16 min
May 2, 7:31 PM CDTSevere Thunderstorm WarningBMXJefferson44 min
May 2, 7:35 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
May 2, 7:38 PM CDTTornado WarningBMXTalladega22 min
May 2, 7:41 PM CDTSevere Thunderstorm WarningBMXDallas, Perry64 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa62 min
May 2, 7:48 PM CDTTornado WarningBMXCoosa42 min
May 2, 7:57 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby33 min
May 2, 8:09 PM CDTSevere Thunderstorm WarningBMXPike66 min
May 2, 8:39 PM CDTSevere Thunderstorm WarningBMXLee36 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningBMXTallapoosa32 min
May 2, 8:47 PM CDTSevere Thunderstorm WarningBMXPerry28 min
May 2, 9:36 PM CDTSevere Thunderstorm WarningBMXBullock39 min
May 2, 9:47 PM CDTSevere Thunderstorm WarningBMXRussell28 min
May 3, 1:00 AM CDTSevere Thunderstorm WarningBMXSumter45 min
May 3, 7:09 AM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min
May 3, 7:45 AM CDTSevere Thunderstorm WarningBMXMarengo45 min
May 3, 8:17 AM CDTSevere Thunderstorm WarningBMXShelby43 min
May 3, 8:24 AM CDTSevere Thunderstorm WarningBMXChilton36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.